‘The voices in my head became more and more insidious. On that Tuesday, I was told to go to the bathroom, sit in the bath, and harm myself.’
Trigger warning: What follows is a first-person account of breakdown including the graphic description of psychosis and self-harm. If you should ever need to talk to someone about your own or another’s mental health, call Lifeline on 13 11 14. If a life is in danger, call the emergency services on 000.
There’s a Camus quote that runs “Should I kill myself, or have a cup of coffee?”
One Tuesday morning, I ran out of coffee.
My relationship with the public mental health sector got serious two weeks before. I went to my regular psychologist appointment presenting with psychosis: hearing voices, seeing things that aren’t there, blacking out and losing time, etc., etc. As a trade-off for refusing to get in an ambulance should she call one, I allowed my psychologist to ring the crisis team from the local public hospital. They agreed to see me the next morning.
My mother polished the dining room table. I wondered if I should offer them tea when they arrive, or pack in case they take me away. I threw an Evelyn Waugh novel in an overnight bag. That would do.
The crisis team was less than helpful. At that stage I wasn’t experiencing thoughts of self-harm, and as soon as I reported as such, they tuned out. I was instructed to stay on my current medications and wait six months to see if there was a change. I would later find out that the team recorded “eccentric personality” as the suspected cause of my hallucinations. They didn’t want any tea.
I’ve sought treatment for major depression and generalised anxiety disorder for almost a year now. At the end of January my GP started me on Lovan, an Australian brand name for Prozac, known around the world as “sunshine in a pill.” A prescription like mine is common. Out of every 1000 adults in Australia, 89 of them are on anti-depressants at any given time. They stabilise mood, relieve anxiety and ease patients back into a normal sleeping routine.
Most of the time.
A frighteningly common side effect of anti-depressants is, in fact, suicidal thoughts. Most guidelines recommend that GPs monitor patients carefully for the first few weeks. I wasn’t informed of any of this and went back to my GP some weeks after starting Lovan to report that I felt more depressed, and was sleeping less than ever.
I was advised to double my dose. The week after the crisis team visited me, I all but stopped sleeping. Most nights I got less than an hour.
Hallucinations and delusions, as I’ve experienced them, are a mixed bag.